Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS Amarillo, TX

June 15, 2023Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2023, 3:57 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2023, 3:57 PM CDT (20:57 UTC)
Expired
Jun 15, 2023, 5:30 PM CDT
In force
93 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:34 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:59 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 15, 1:59 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
159 PM CDT Thu Jun 15 2023

...New LONG TERM...

.MESOSCALE UPDATE FOR LAGEE HAIL, DAMAGING WINDS, TORNADOES, AND
FLASH FLOODING

... Issued at 138 PM CDT Thu Jun 15 2023

* Synoptic Overview: Upper level short wave was nearing Texline
moving northeast. Surface trough extended from just southwest of
Springfield CO to SILVERTON TX.  Surface low was just west of
Springfield.

* Mesoscale: Mid 60's to lower 70's degree dew points continue to
  advect north northwestward ahead of the surface trough.
  Agitated cumulus has developed over the central and eastern
  Oklahoma Panhandle and the eastern Texas Panhandle where CAPE
  values are around 4000 j/kg. Effective bulk shear was 40 to 50
  kts in the northeast with 55 to 60 kts in the southeast Texas
  Panhandle. Low level directional shear is greatest in the
  northeast to the east of the approaching surface low and upper
  level short wave.

* Threats: Large hail in excess of 4" in diameter will be possible.
Damaging winds of 70 to 80 mph.  A tornado or two will also be
possible.

* Timing & Location: Thunderstorms have already started in southwest
Kansas.  More storms could develop southward along and ahead of the
surface from from Texas County southward to near Goodnight.

* Summary: Discrete thunderstorms are expected to develop over the
central or eastern Oklahoma Panhandle and northeast Texas Panhandle
by 3 pm.  These storms are expected to move east and more storms
could develop further to the south in the east-central Texas
Panhandle north of interstate 40.  The main threats initially are
expected to be large hail, damaging winds, and tornadoes.  The
storms are then expected to form more into a line as it approaches
the western Oklahoma state line.  Winds and large hail would be more
of a threat if they from into a line. Flash flooding will be a
threat with all of the storms as they will be efficient rain
producers.

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 138 PM CDT Thu Jun 15 2023

For more details on today's severe weather risk, refer to the
Mesoscale Discussion above.

Severe weather appears possible again tomorrow evening into the
overnight hours for the northern combined Panhandles as a
shortwave trough lifts into Kansas. Post frontal regime may
transition to return flow through the day with lee cyclogenesis
occurring in NE New Mexico. As the sfc low develops and moves to
the southeast, a cold front will push into the OK Panhandle late
Friday evening. Storms could develop after 00z in an environment
with favorable deep layer shear, moisture, and instability as lift
from the low arrives. This will present the opportunity for a
severe storm or two in the western OK Panhandle initially, with
the risk translating towards the eastern OK Panhandle through the
night. Damaging winds, large hail, and a brief tornado or two will
all be possible, especially with initial convection over the west
and central OK Panhandle. Deep moisture content will also be in
place with PWATs near or above 1.00", so flash flooding from
heavy downpours will also be a hazard to be aware of. The chance
for storms and severe weather will diminish by Saturday morning.
Daytime highs will be in the 80s to low 90s today through tomorrow
with overnight lows in the 50s and 60s.

Harrel

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 158 PM CDT Thu Jun 15 2023

Another day of active weather to follow Saturday with the short-
wave trough expected to eject off the Front Range and dig south
over the Panhandles. With the passage, another boundary looks to
form and bring chances of thunderstorms through the afternoon and
late evening. Most models are in agreement that initiation of
these storms will likely occur in the eastern portions of the
Panhandles with some storms carrying in from the northern states.
The only exception being the GFS that is still running the trough
a bit too fast out the region and have more storms starting in
East Oklahoma. However, last deterministic runs have seem to
caught on and slowed the system down more. Regardless, any storm
that develops over the area will produce a concern for severe
weather. Latest runs continue to show good instability with
dewpoints in the 50s and 60s across the eastern Panhandles.
Combining these factors with wind shear greater than 40 knots
aloft will see large hail once again become the primary threat.
However, tornadoes and damaging winds can not be fully ruled out
either.

Beyond Saturday, the ridge pattern looks to strength with the
closed high over Mexico shifting further north into southern
Texas. This should give us a brief stint of dry weather clear into
Tuesday with a warming trend that could see triple digits in our
southern most locations by Monday. Look for activity to
potentially return by the mid-week as model see another short-wave
disturbance move in tandem with the exiting upper-level low
located in the Pacific Northwest.

11

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Jun 15 2023

Conditions should remain VFR at AMA throughout the period, with
less certainty existing at KGUY and KDHT. Scattered low clouds are
already in place over KGUY and could linger for the rest of the
afternoon. Storms could potentially impact KGUY this afternoon
between 21-00z, so have included a TEMPO group during this time
frame when confidence is highest. Storms could be close to KDHT
around 20-23z, but confidence is too low to include any mentions
at this time. Otherwise winds will be veering around the dial
through the period with gusts up to 25-30kts possible this
afternoon, decreasing to about 10kts or less overnight into
tomorrow.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  86  60  90 /   0   0   0   0
Beaver OK                  58  83  60  85 /  40   0  30  10
Boise City OK              55  81  55  79 /  10  10  30  10
Borger TX                  60  87  63  91 /  10   0  10   0
Boys Ranch TX              57  87  59  90 /   0   0  10   0
Canyon TX                  58  88  60  91 /   0   0   0   0
Clarendon TX               60  87  62  90 /  10   0   0   0
Dalhart TX                 55  83  56  85 /   0   0  10  10
Guymon OK                  57  84  58  82 /  10   0  30  10
Hereford TX                58  90  60  93 /   0   0   0   0
Lipscomb TX                57  85  61  87 /  40   0  20  10
Pampa TX                   58  85  62  88 /  10   0  10   0
Shamrock TX                60  86  63  91 /  10   0  10  10
Wellington TX              61  88  64  93 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....11
AVIATION...38
Hazardous weather outlook, Jun 15, 2:05 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
205 PM CDT Thu Jun 15 2023

OKZ001>003-TXZ001>020-317-161100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
205 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across northern and eastern
sections of the combined Panhandles this afternoon and evening.
Some storms will likely become severe, with large hail, damaging
winds, and a few tornadoes the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon through Saturday
night, mainly across northern and eastern sections of the area.
Some storms may become severe with large hail and damaging winds
the primary hazards, especially over the Saturday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
this evening.

In the hours before

Special weather statement, Jun 15, 3:49 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
349 PM CDT Thu Jun 15 2023

OKZ002-003-152130-
Texas OK-Beaver OK-
349 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern Beaver
and eastern Texas Counties through 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Hooker, or 18 miles southwest of Liberal, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaver, Hooker, Tyrone, Forgan, Hardesty, Baker, Adams, Boyd, Mocane,
Turpin and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 10046 3656 10127 3699 10142 3700 10051
TIME...MOT...LOC 2049Z 239DEG 20KT 3692 10123

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatAMALipscomb, Ochiltree91 min
Jun 15, 5:06 PM CDTTornado WarningAMALipscomb, Ochiltree54 min
Jun 15, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHemphill, Lipscomb, Ochiltree, Roberts94 min
Jun 15, 5:30 PM CDTTornado Warning Tornado observedAMALipscomb, Ochiltree39 min
Jun 15, 5:48 PM CDTSpecial Weather StatementAMAHutchinson, Moore42 min
Jun 15, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatAMALipscomb43 min
Jun 15, 6:00 PM CDTAreal Flood AdvisoryAMALipscomb3 hr
Jun 15, 6:21 PM CDTSevere Thunderstorm WarningAMAHemphill54 min
Jun 15, 6:22 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Donley, Gray, Potter, Randall68 min
Jun 15, 3:49 PM CDTSpecial Weather StatementAMABeaver41 min
Jun 15, 4:11 PM CDTSpecial Weather StatementAMACimarron34 min
Jun 15, 4:18 PM CDTTornado WarningAMABeaver, Texas16 min
Jun 15, 5:17 PM CDTTornado WarningAMABeaver17 min
Jun 15, 5:22 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver70 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.